Intravenous immunoglobulin, often referred to as IVIG, is a type of immunotherapy. Its purpose extends beyond enhancing the immune system in individuals with immunodeficiency disorders. It is also prescribed for the management of symptoms associated with various autoimmune conditions, including Guillain-Barre syndrome (GBS) and myasthenia gravis (MG).
Speak to a Specialist About Copay Assistance
Despite IVIG’s success in treating these conditions, many patients eventually stop using it because their health has improved or because they can no longer afford it. When this happens, some people experience a range of negative reactions or side effects after stopping IVIG suddenly.
This article explores the nature of IVIG withdrawal symptoms, their underlying causes, and effective strategies for managing these symptoms.
What Are IVIG Withdrawal Symptoms?
IVIG withdrawal symptoms refer to the group of side effects or reactions that occur in a patient after discontinuing treatment. The occurrence and severity of the symptoms can vary among patients. For instance, some patients may experience minimal to no symptoms, while others may have a more pronounced reaction.
Some of the most common and reported IVIG withdrawal symptoms include:
Weakening of Immune Response
One of the primary withdrawal symptoms of IVIG therapy is a gradual weakening of the immune response. Since IVIG therapy boosts the immune system by providing extra antibodies, withdrawal of IVIG causes low antibody levels and makes patients more susceptible to infection and illness.
A significant number of patients often notice increased energy levels while undergoing IVIG therapy. Nevertheless, upon discontinuing IVIG treatment, they may experience higher levels of fatigue compared to their usual state. Fatigue stands out as one of the prevailing and frequently reported symptoms of IVIG withdrawal among certain patients.
Recurrence of Symptoms
Patients who receive IVIG treatment to address autoimmune disorder symptoms are more likely to encounter a resurgence of certain symptoms following the cessation of IVIG. These symptoms may encompass pain, skin rashes, or inflammation.
Headaches and Body Aches
Many patients reported headaches during the IVIG withdrawal phase. The severity of headaches varies from patient to patient. It could be mild or severe.
Similarly, body aches, specifically muscle and joint pain, are also common withdrawal symptoms of IVIG. Persistent pain after IVIG discontinuation can affect mobility and comfort.
Fever and Nausea
Some patients may experience low-grade fever as their bodies start to adapt to the absence of IVIG. Additionally, while less frequent, nausea and gastrointestinal discomfort might manifest during the withdrawal process.
Throughout IVIG withdrawal, some patients experience mood swings and feelings of anxiety or depression.
While all of the stated IVIG withdrawal symptoms may be discomforting for certain patients, they are usually transient and can be effectively controlled.
Why Do IVIG Withdrawal Symptoms Occur?
There are various factors that can lead to the onset of withdrawal symptoms from IVIG. Immune system adaptability is, nevertheless, a major contributing factor to these symptoms. During IVIG treatment, the patient’s immune system may become accustomed to the passive transfer of antibodies.
Upon discontinuation of IVIG administration, the levels of these antibodies in the patient’s bloodstream begin to decrease. This decline in antibodies may result in the immune system being less equipped to combat infections and uphold immune equilibrium, which could potentially give rise to symptoms.
Get IVIG Copay Assistance – Speak to a Specialist
How To Manage IVIG Withdrawal Symptoms?
Although managing the symptoms of IVIG withdrawal might be difficult, there are some strategies you can consider:
Frequently, a gradual reduction of IVIG doses can assist in alleviating withdrawal symptoms by enabling the body to adapt gradually. The healthcare provider will establish a suitable tapering timetable tailored to your individual condition.
Alternative therapies can help to manage your condition and symptoms as you transition away from IVIG. Do not hesitate to ask your healthcare provider for alternative treatments.
Typically, healthcare professionals might, in certain instances, recommend medications to alleviate particular withdrawal symptoms, such as prescribing pain relievers to address joint and muscle discomfort.
Reducing withdrawal symptoms can be facilitated by implementing positive lifestyle changes. Some of these changes could be making sure you get enough sleep, learning how to handle stress, and maintaining a healthy diet.
It is crucial to have your healthcare provider regularly assess your condition throughout the withdrawal process. If you encounter severe withdrawal symptoms, they can modify your treatment plan as necessary.
Withdrawal symptoms from IVIG may commonly occur when discontinuing the treatment. Although these symptoms may bring discomfort, they are usually controllable through supportive care, prescribed medications, lifestyle modifications, and consultation with healthcare professionals. Additionally, maintaining open communication with your healthcare team and adhering to their recommendations is vital during the transition away from IVIG.
- Adrichem, M. E., Lucke, I. M., Vrancken, A. F., Goedee, H. S., Wieske, L., Dijkgraaf, M. G., Voermans, N. C., Notermans, N. C., Faber, C. G., Visser, L. H., Kuitwaard, K., Van Doorn, P. A., Merkies, I. S., De Haan, R. J., Van Schaik, I. N., & Eftimov, F. (2022). Withdrawal of intravenous immunoglobulin in chronic inflammatory demyelinating polyradiculoneuropathy. Brain, 145(5), 1641-1652. https://doi.org/10.1093/brain/awac054
- Mielke, O., Bril, V., Cornblath, D. R., Lawo, P., Hartung, P., Lewis, R. A., Merkies, S. J., Sobue, G., Durn, B., & Shebl, A. (2019). Restabilization treatment after intravenous immunoglobulin withdrawal in chronic inflammatory demyelinating polyneuropathy: Results from the pre‐randomization phase of the Polyneuropathy And Treatment with Hizentra study. Journal of the Peripheral Nervous System, 24(1), 72-79. https://doi.org/10.1111/jns.12303
- Moyon, Q., Pineton de Chambrun, M., Gousseff, M., Mathian, A., Hie, M., Urbanski, G., Verlicchi, F., Faguer, S., Dossier, A., Lega, J., Riviere, S., Saadoun, D., Graveleau, J., Lucchini-Lecomte, M., Christides, C., Le Moal, S., Bibes, B., Malizia, G., Ruivard, M., . . . Amoura, Z. (2022). Intravenous Immunoglobulins Tapering and Withdrawal in Systemic Capillary Leak Syndrome (Clarkson Disease). The Journal of Allergy and Clinical Immunology: In Practice, 10(11), 2889-2895. https://doi.org/10.1016/j.jaip.2022.07.006
This information is not a substitute for medical advice or treatment. Talk to your doctor or healthcare provider about your medical condition prior to starting any new treatment. AmeriPharma Specialty Care assumes no liability whatsoever for the information provided or for any diagnosis or treatment made as a result, nor is it responsible for the reliability of the content.
AmeriPharma Specialty Care does not operate all the websites/organizations listed here, nor is it responsible for the availability or reliability of their content. These listings do not imply or constitute an endorsement, sponsorship, or recommendation by AmeriPharma Specialty Care.
This webpage may contain references to brand-name prescription drugs that are trademarks or registered trademarks of pharmaceutical manufacturers not affiliated with AmeriPharma Specialty Care.
Dr. Martina Mikail, PharmD was born in Egypt and raised in Pennsylvania and California. She graduated from Marshall B. Ketchum University in May 2022. Dr. Mikail is a recipent of the USPS Leadership Award and the CSHP Leadership Award, and is an active member of CSHP, ASHP, and APhA. The most rewarding part of her job is educating patients and counseling them on medications. In her free time, she likes to cook, spend time with family, and read.